Class 2 medicines recall: Asda, St John’s Wort, HRI Good Mood and Superdrug St John’s Wort tablets THR 02231/0002
- Medicines and Healthcare products Regulatory Agency
- 8 February 2016
- 8 February 2016
- Alert type:
- Drug alert
- Medical specialism:
Action within 48 hours: patient, pharmacy and retail level recall of St John's Wort tablets. Testing has shown the presence of a toxic pyrrolizidine alkaloid (PA) above the threshold recommended by the Committee on Herbal Medicinal Products (HMPC).
St John’s Wort
|Product Name||Batch Number||Expiry Date||Pack Size||First distributed|
|Asda St John’s Wort||14279||05/2016||30 tablets||25/10/2013|
|HRI Good Mood||14255||05/2016||30 tablets||26/09/2013|
|HRI Good Mood||14662||05/2016||30 tablets||09/04/2014|
|HRI Good Mood||14498||08/2016||30 tablets||16/01/2014|
|HRI Good Mood||14660||08/2016||30 tablets||11/05/2014|
|Superdrug St John’s Wort||14523||08/2016||30 tablets||08/01/2014|
Brief description of the problem
The Herbal Research Company Ltd is recalling six batches of St John’s Wort tablets as testing has shown the presence of a toxic pyrrolizidine alkaloid (PA) above the threshold recommended by the Committee on Herbal Medicinal Products (HMPC).
Retailers and Wholesalers are asked to return any remaining stock to their original supplier.
Advice for healthcare professionals and patients
If you still have any of the St John’s Wort Tablets left, you should return them to the Herbal Research Company Ltd. Pyrrolizidine alkaloids (PAs) are known to cause liver problems. Symptoms of liver disorders can be delayed following exposure, but include yellowing of the whites of the eyes and/or skin, nausea, vomiting, dark urine, abdominal pain and unusual tiredness. Such symptoms may not occur until days or weeks after exposure to PAs. If you are experiencing any of these symptoms you should tell your doctor straightaway. If you experience any other side-effects, or have any questions or concerns about your health, speak to your doctor, pharmacist, or other healthcare professional. Any suspected side effects can be reported to MHRA through our medicines safety monitoring system, the Yellow Card Scheme or download the Yellow Card App here.
Patients should return any packs to The Herbal Research Company Ltd.
Telephone: 01934 838820
E-mail: recall@QP-Services.com to receive a pre-paid stamped addressed envelope.
For medical information enquiries please contact:
The Herbal Research Company Ltd.
Telephone: 01934 838820 or 07919585040
QP-Services UK Ltd
46 High Street
Yatton BS49 4HJ
Recipients of this Drug Alert should bring it to the attention of relevant contacts by copy of this letter. As this is a General Sales List Traditional Herbal Registration product, there is low likelihood that it will be relevant to hospital pharmacies. Local area teams are asked to forward this to community pharmacists for action, and to general practitioners for information.
Published: 8 February 2016
Issued: 8 February 2016
Alert type: Drug alert
Medical specialism: Pharmacy